- Share this article on Facebook
- Share this article on Twitter
- Share this article on Email
- Show additional share options
- Share this article on Print
- Share this article on Comment
- Share this article on Whatsapp
- Share this article on Linkedin
- Share this article on Reddit
- Share this article on Pinit
- Share this article on Tumblr
CBS is changing its premiere strategy.
The network has set a staggered return schedule for its scripted originals, with a few launching during the traditional Premiere Week in late September and several others stretching into October.
Before the pandemic upended production, CBS historically bowed nearly all of its new and returning comedies and dramas during the third week of September that has become known as Premiere Week. In 2019, for example, the network launched more than 20 series during the seven-day period, with only two shows returning in October.
Now, only eight shows will return during the third week of September — including comedies The Neighborhood, Bob Hearts Abishola and dramas NCIS and new spinoff NCIS: Hawai’i.
The bulk of the other programming will return in late September, with a three-show FBI crossover event slated for Sept. 21, Friday dramas SWAT, Magnum P.I. and Blue Bloods launching Oct. 1, and the return of CSI with its Vegas-set revival Oct. 6. The network’s new Tuesday comedy block — with Young Sheldon, United States of Al, rookie Ghosts and B Positive — joined by Bull will all bow Oct. 7. The network’s Sunday lineup featuring The Equalizer, NCIS: Los Angeles and SEAL Team will not return until Oct. 10. New unscripted series The Activist will debut Oct. 22, bumping SWAT (which will be back Dec. 3 following a midseason hiatus).
The decision to shift to a staggered rollout of new and returning shows will help CBS avoid the flurry of Premiere Week, where broadcast networks spend millions in marketing and promotion dollars to cut through a landscape that can feature new and returning shows from each of the Big 4 as well as cablers and streamers. The CW has made it a point to launch its schedule in early October in a bid to avoid the cluttered landscape. (The CW, which is co-owned by CBS, will only go head-to-head with CBS on Oct. 10.)
CBS also has Sunday event programming including the Emmy Awards (Sept. 19), the Tony Awards (Sept. 26) and the conclusion of summer staple Big Brother, which will help the network segue from summer to fall.
As a result of the pandemic, broadcasters staggered their premiere dates in 2020 with originals returning to the air after networks had multiple episodes in the bank. Networks had long attempted to shift to year-round programming, with the pandemic and production-related obstacles now forcing many to alter decades-long models from premiere schedules to development. Premiere Week historically was targeted for late September in a bid to work with advertisers (including car makers) as kids returned to school.
CBS is the second of the five broadcast networks to announce fall premiere dates. ABC, NBC, Fox and ABC will reveal their premiere dates in the coming weeks. Will other networks stagger their schedules, too? We’ll be watching and waiting.
CBS’ full schedule follows and you can also keep up with all the broadcast, cable and streaming premiere dates with THR‘s handy calendar.
|SUNDAY, SEPT. 12|
|7:30-8:30 PM||60 MINUTES (54th Season Premiere) (**Football Doubleheader)|
|SATURDAY, SEPT. 18|
|10:00-11:00 PM||48 HOURS (35th Season Premiere)|
|SUNDAY, SEPT. 19|
|8:00-11:00 PM, LIVE ET/||73RD EMMY AWARDS|
|5:00-8:00 PM, LIVE PT|
|MONDAY, SEPT. 20|
|8:00-8:30 PM||THE NEIGHBORHOOD (4th Season Premiere)|
|8:30-9:00 PM||BOB ♥ ABISHOLA (3rd Season Premiere)|
|9:00-10:00 PM||NCIS (NTP) (19th Season Premiere)|
|10:00-11:00 PM||NCIS: HAWAI ‘ I (SERIES DEBUT)|
|TUESDAY, SEPT. 21|
|8:00-9:00 PM||FBI (NTP) (4th Season Premiere)|
|9:00-10:00 PM||FBI: MOST WANTED (3rd Season Premiere at a special time)|
|10:00-11:00 PM||FBI: INTERNATIONAL (SERIES DEBUT at a special time)|
|WEDNESDAY, SEPT. 22|
|8:00-10:00 PM||SURVIVOR (2-Hour 41st Season Premiere)|
|10:00-11:00 PM||BIG BROTHER|
|SUNDAY, SEPT. 26|
|7:00-8:00 PM||60 MINUTES (Regular Time Period)|
|8:00-9:00 PM||BIG BROTHER|
|9:00-11:00 PM||THE TONY AWARDS® PRESENT: BROADWAY’S BACK!|
|TUESDAY, SEPT. 28|
|9:00-10:00 PM||FBI: INTERNATIONAL (Regular Time Period)|
|10:00-11:00 PM||FBI: MOST WANTED (Regular Time Period)|
|WEDNESDAY, SEPT. 29|
|8:00-9:00 PM||SURVIVOR (Regular Time Period)|
|9:00-11:00 PM||BIG BROTHER (Live Season Finale)|
|FRIDAY, OCT. 1|
|8:00-9:00 PM||S.W.A.T. (NTP) (5th Season Premiere)|
|9:00-10:00 PM||MAGNUM P.I. (4th Season Premiere)|
|10:00-11:00 PM||BLUE BLOODS (12th Season Premiere)|
|WEDNESDAY, OCT. 6|
|9:00-10:00 PM||TOUGH AS NAILS (NTP) (3rd Season Premiere)|
|10:00-11:00 PM||CSI: VEGAS (SERIES DEBUT)|
|THURSDAY, OCT. 7|
|8:00-8:30 PM||YOUNG SHELDON (5th Season Premiere)|
|8:30-9:00 PM||UNITED STATES OF AL (2nd Season Premiere)|
|9:00-9:30 PM||GHOSTS (SERIES DEBUT)|
|9:30-10:00 PM||B POSITIVE (2nd Season Premiere)|
|10:00-11:00 PM||BULL (NTP) (6th Season Premiere)|
|SUNDAY, OCT. 10|
|7:00-8:00 PM||60 MINUTES|
|8:00-9:00 PM||THE EQUALIZER (2nd Season Premiere)|
|9:00-10:00 PM||NCIS: LOS ANGELES (13th Season Premiere)|
|10:00-11:00 PM||SEAL TEAM (NTP) (5th Season Premiere)|
|FRIDAY, OCT. 22|
|8:00-9:00 PM||THE ACTIVIST (SERIES DEBUT)|
|(S.W.A.T. Returns Dec. 3)|
Sign up for THR news straight to your inbox every day